Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Des Moines, IA

May 4, 2003Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 5:46 PM CDT for Audubon County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:46 PM CDT (22:46 UTC)
Expired
May 4, 2003, 6:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KDMX 042246
SVRDMX
IAC009-042330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 541 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF KIMBALLTON...OR ABOUT 46 MILES
  NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES NORTHWEST OF BRAYTON AROUND 550 PM...
  NEAR EXIRA AROUND 555 PM AND
  4 MILES SOUTHEAST OF AUDUBON COUNTY AIRPORT AROUND 600 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR
SOUTHWESTERN IOWA.

LAT...LON 4165 9512 4151 9497 4152 9474 4186 9477


$$

MS/COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 4, 2:10 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT SUN MAY 4 2003

WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA
THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL.
ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE
SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER.  ALSO WORRIED DEF ZONE
PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE
1-2 INCHES HAS ALREADY FALLEN.

.DSM...NONE

COGIL
Hazardous weather outlook, May 4, 1:45 PM CDT, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN MAY 4 2003

...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS
AFTERNOON WITH MODERATE TO HEAVY RAIN.  SOME MARGINALLY SEVERE HAIL
MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST.  GUSTY
WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER...
THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID
AFTERNOON ACROSS NEBRASKA AND KANSAS.  THESE STORMS WILL RAPIDLY
BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE
EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE
AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND ISOLATED STRONG TORNADOES.  THE MAIN THREAT WILL BE ALONG
AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA.  FARTHER
NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE
HAIL AND DAMAGING WINDS ARE STILL POSSIBLE.

THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST
RISK AREA REMAINING ACROSS SOUTHERN IOWA.  MORE HEAVY RAINFALL MAY
ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN
ADDITIONAL INCH OR TWO OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS
AFTERNOON INTO THIS EVENING.  SPOTTER ACTIVATION IS ALSO LIKELY IN
CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER
DIMINISHES FARTHER NORTH.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

In the hours before

Local storm report, May 4, 1:55 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0155 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    CLIVE                     IA   FLASH FLOOD
05/04/03   POLK                           WATER OVER ROAD AT SWANSON
                                          BOULEVARD BETWEEN 86TH
                                          STREET AND 100TH STREET IN
                                          CLIVE. REPORTED BY CLIVE
                                          PUBLIC WORKS.

RPK
Local storm report, May 4, 1:58 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0158 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    CLIVE                     IA   FLASH FLOOD
05/04/03   POLK                           WATER OVER ROAD AT
                                          UNIVERSITY BOULEVARD
                                          BETWEEN 86TH AND 78TH
                                          STREETS IN CLIVE.
                                          SANDBAGGING UNDERWAY.
                                          REPORTED BY CLIVE PUBLIC
                                          WORKS.

RPK
Local storm report, May 4, 2:10 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0210 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 AM    3 W JEFFERSON             IA   FLASH FLOOD
05/04/03   GREENE                         WATER OVER A COUNTY ROAD.
                                          REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

RPK
Local storm report, May 4, 2:51 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0251 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    JOHNSTON                  IA   FLASH FLOOD
05/04/03   POLK                           BEAVER CREEK FLOODING.
                                          WATER OVER ROAD FROM 7100 -
                                          7400 BLOCKS OF NW 62ND AVE.

CAB
Local storm report, May 4, 3:05 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0305 PM CDT SUN MAY 04 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0301 PM     MASON CITY               IA       0.75 INCH HAIL 35.00 MPH
05/04/2003  CERRO GORDO

&&
Local storm report, May 4, 3:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0322 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    3 N WAUKEE                IA   FLASH FLOOD
05/04/03   DALLAS                         WATER OVER A COUNTY ROAD.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT. TIME ESTIMATED.

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:43 AM CDTSevere Thunderstorm WarningDMXTaylor47 min
May 4, 5:29 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union46 min
May 4, 6:14 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur46 min
May 4, 10:44 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Polk6 hr
May 4, 5:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
May 4, 5:51 PM CDTSevere Thunderstorm WarningDMXAdams54 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningDMXTaylor50 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
May 4, 6:32 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock28 min
May 4, 6:35 PM CDTSevere Thunderstorm WarningDMXUnion40 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningDMXAdair, Madison62 min
May 4, 6:46 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningDMXAdams41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.